May 31, 2013

Xeloda side effects

(Don't read this if you think candid talk about cancer side effects is TMI...)

I finished the last dose of Xeloda yesterday, but the day before the diarrhea and fatigue had already begun. Yesterday I "crashed" on the way home (not literally) -- had to call my mom to have her keep me awake while driving, and yes, my car has a hands-free cell phone. As soon as I got in the door I ran to the bathroom yet again.

The diarrhea has been frequent enough, every four to six hours, that even a double dose of Immodium (the "oncology" dose) taken at each episode wasn't helping enough. Rik took care of everything while I was on the sofa. He fed and walked the dog, ordered Chinese food and then went to pick it up, fed me dinner and let me grouse to him. It's funny that even with diarrhea, I still get hungry. (I wonder, if I fasted but drank water, would the diarrhea stop sooner?)

This morning everything hit as soon as I finished breakfast -- diarrhea and crushing fatigue. I spent the entire day snuggled with the dog on the sofa, except for bathroom trips. At 2:30 PM I called Dr G's office and spoke with Nurse Jaque, who then talked with Dr G. There is a prescription for something stronger than Immodium waiting for me at the drug store. However, things may be easing up, so I may not get it.

At 5 PM I got up and went for a tour of my garden. The sun had been shining all day long, and I wanted some fresh air. I saw one fig on the fig tree, some cherries on the pie cherry trees, and MANY raspberries. There were even some Chester berry flowers already. A few potatoes left over from last year have sent up leaves. The snow peas are about two inches tall, and the red chard is growing nicely. The salad greens aren't doing too well. Maybe I should plant from starts instead of seed.... My tomatoes are a foot tall, but two of the three basil plants have died.

I'm trying to drink lots of water, I feel perkier (hence the blogging) and hope to be better tomorrow. Meanwhile no groceries, no Shabbat cooking, but Rik has walked the dog, ordered pizza for dinner and he will make the bed with fresh linen.

May 24, 2013

Back to Aredia

Dr G spoke with my dentist Dr Amy; I spoke with my orthopedist; Dr G and I conferred together and everyone agrees that my bones need more protection. So this week I started again on Aredia, a bisphosphonate that strengthens bones. Of the three major such drugs, Aredia is the oldest and the least strong. Hopefully it will not cause any issues with my osteonecrosis of the jaw and hopefully it will increase my bone strength. I first took it ten years ago when my mets were detected.

This week's infusion lasted a very long time. I arrived at 11 AM. First the nurse had to hook me up. The lab was quick and had my Avastin to me in mere minutes. That infusion lasted about 35 minutes (good to the last drop). Then we started the Aredia drip, which is supposed to take about two hours. Well, what with the whole "good to the last drop" thing, it took almost 2 1/2 hours to finish. Then it was time for my monthly double shot in the tusch of Faslodex. It was about 3:30 PM when we left and then I absolutely had to have an ice cream at Molly Moon's (earl grey with hot fudge -- yummy!). Special thanks to my friend J who sat with me the whole time, got us lunch, and kept me entertained.

I will continue with all three drugs once a month. On the other hand, the Avastin is only every other week. Hopefully adding in the Aredia will make a difference in my bone health.

I will continue on the Xeloda for the time being.

May 13, 2013

A spring bouquet from our garden!

Slow blogging these days

It seems to me that the better I feel, the less often I blog. I've felt pretty good since getting Dr G's word that all seems stable. Here's the report from last week's visit.

At my request, Dr G is putting me back on the standard dose of Xeloda starting this week. I figure, if I felt good this last time, maybe I could tolerate the standard dose better now.

I've recently noticed some arthritis in my thumbs. It's not very painful, but noticeable, especially when I use my hands to open a jar, etc. Dr G told me that although most cancer drugs actually help arthritis improve, evidently aromatase inhibitors make it worse. So I will stop the Aromasin for the next few weeks and we'll see if that helps the arthritis.

My insomnia has worsened due to the neuropathy in my feet. I feel the stinging/numbness/pain every moment of every day, but it doesn't usually bother me while I am awake. As soon as I get into bed, though, I lie awake for hours listening to my feet "talk" to me. By the time I take an Ativan it's often 2 AM, Even if I don't take an Ativan, I don't fall asleep until 2:00 or later. Both my friend J and Dr G recommended the same thing: take the Ativan earlier in the evening. So I am trying to take it at 9 PM but I don't have any meaningful data to report yet.

I am probably going to start taking the bisphosphonate Aredia again in two weeks. Dr G still needs to connect with my dentist, but I sure they will talk soon. My bones need the extra protection, and that may outweigh the risk of increased ONJ. Dr G will order the Aredia and Avastin to be given one after the other so my time in the chemo chair can be all on the same day for two hours instead of one.

May 07, 2013

Another loss

I just heard that another friend of mine has died of metastatic breast cancer. A young woman in her 30s, we became friendly when she was originally diagnosed and then when her disease spread. I had recently referred her to Dr G when she became disenchanted with her previous oncology care. She had extensive bone and brain mets, possibly lung and liver as well. I had tried to check in with her just this past week, but didn't realize that her health had failed so rapidly.

This is why breast caner is a tragedy. Here was a lovely young woman who hardly had a chance to start her adult life when her fast-growing cancer hit. She had to retire from work, could not continue the Jewish education she loved so dearly, and moved into a group house when she could no longer live on her own.

I wish I could say more, but want to protect her family's privacy. Nonetheless, I will try to go to her funeral and the shiva minyan tomorrow.

May her memory be for a blessing to all who knew her.